Kansas, 2011High Wind in Kansas, December 31, 2011
December 31, 2011 · NWS ICT · 3 events in 3 counties and zones
Strong northwest winds of 50 to 60 mph swept southeast across central and south-central Kansas during the evening of the 31st, in wake of a strong cold front. No damage was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds of 50 to 60 mph swept southeast across central and south-central Kansas during the evening of the 31st, in wake of a strong cold front. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 2:32 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 31, 2:32 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CST SAT DEC 31 2011
.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON WINDS FOR THIS
EVENING...FOLLOWED BY COOLER AIR FOR SUNDAY/MONDAY AND A NICE
WARMING TREND RETURNING TO KANSAS TUESDAY-THURSDAY.
TONIGHT
THE VERY STRONG WINDS WILL CONTINUE TO SPREAD OVER THE AREA THROUGH
THE EVENING HOURS...WITH WINDS DIMINISHING BELOW CRITERIA BEFORE
MIDNIGHT. MEANWHILE...VERY COLD TEMPERATURES AND STEEP LAPSE RATES
IN THE 700-500MB LAYER ASSOCIATED WITH THE PV ANOMALY WILL LEAD TO A
BAND OF RAIN SHOWERS FOR EARLY THIS EVENING OVER NEBRASKA
EXTENDING SOUTHWARD INTO CENTRAL KANSAS. CANNOT RULE OUT SOME
LIGHTNING STRIKES WITH ANY OF THIS ACTIVITY DUE TO STEEP LAPSE
RATES...THUS WILL INCLUDE ISOLATED THUNDER WITH THE RAIN SHOWERS.
SUN-TUE
A COOLER BREEZY DAY WILL BE IN STORE FOR KANSAS ON SUNDAY BUT
DAYTIME HIGHS WILL STILL BE ABOVE SEASONAL AVERAGES. ANOTHER IMPULSE
RACES SOUTHWARD DOWN THE BACKSIDE OF THE TROUGH AXIS FOR SUNDAY
NIGHT INTO MONDAY...AND CAUSES COLDER AIR TO BACKDOOR ITS WAY
KANSAS WITH THE COOLEST DAY OF THE WEEK ANTICIPATED ON MONDAY.
SOUTHERLY FLOW RETURNS ON TUESDAY AS SURFACE HIGH PRESSURE SLIDES
EAST WITH WARMER AIR QUICKLY SPREADING BACK INTO THE AREA.
EXTENDED: WED-SAT
CONFIDENCE REMAINS HIGH THAT DRY WEATHER WILL PREVAIL OVER KANSAS
FOR THIS PERIOD AS GULF MOISTURE IS NO WHERE TO BE FOUND. WARM AND
ABOVE NORMAL TEMPERATURES FOR WEDNESDAY AND THURSDAY WITH UPPER
LEVEL RIDGING MOVING OVERHEAD. THE WARM ABOVE NORMAL TEMPERATURES
COULD EXTEND INTO FRIDAY DEPENDING ON TIMING OF NEXT COLD FRONT. WE
ARE NOT EXPECTING A MAJOR COOL DOWN BEHIND THIS COLD FRONT...MAINLY
DUE TO NO SNOWPACK ACROSS THE NORTHERN PLAINS WHICH TYPICALLY CHILLS
THE AIRMASS WHEN THEY VENTURE SOUTHWARD.
JAKUB
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FORECAST CONCERNS REMAIN THE TIMING OF A STRONG COLD FRONT WHICH
WILL MOVE THROUGH THE AREA TODAY. WINDS WILL BE STRONG OUT OF THE
SOUTHWEST PRIOR TO FRONTAL PASSAGE AND THEN SWITCH TO THE NORTHWEST.
KRSL WILL SEE THE STRONGEST WINDS WITH GUSTS TO 45 KTS OR ABOVE. THE
FRONT SHOULD BE MOVING THROUGH KRSL WITHIN THE NEXT HOUR IF NOT
SOONER. MODELS ARE HINTING AT THE CHANCE OF SHOWERS AND POSSIBLY A
THUNDERSTORM FOR KRSL/KSLN BETWEEN 00-03Z SO HAVE INCLUDED VCSH AT
THIS TIME...AS WELL AS A SHORT STINT OF MVFR CEILINGS. WINDS SHOULD
START TO DIE DOWN LATE THIS EVENING BUT LINGER FURTHER INTO MID
MORNING FOR KCNU.
SGS
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 30 45 21 41 / 10 0 0 0
HUTCHINSON 30 46 21 42 / 20 0 0 0
NEWTON 30 44 21 39 / 20 0 0 0
ELDORADO 30 45 21 39 / 20 0 0 0
WINFIELD-KWLD 32 47 22 42 / 10 0 0 0
RUSSELL 24 41 17 37 / 20 0 0 0
GREAT BEND 25 42 18 39 / 20 0 0 0
SALINA 29 45 20 40 / 30 0 0 0
MCPHERSON 29 45 20 41 / 30 0 0 0
COFFEYVILLE 33 48 23 43 / 0 0 0 0
CHANUTE 32 46 22 40 / 10 0 0 0
IOLA 33 45 22 39 / 20 0 0 0
PARSONS-KPPF 32 48 21 41 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ033-048>053-
067>072-082-083-091>096-098>100.
RED FLAG WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033-
047>051-067-082-091.
HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-047.
&&
Hazardous weather outlook, Dec 31, 3:41 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST SAT DEC 31 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
341 PM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
VERY STRONG WEST AND NORTHWEST WINDS ARE EXPECTED TO OVERSPREAD THE
ENTIRE AREA FROM WEST TO EAST THROUGH THE EVENING HORUS. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR
ADDITIONAL DETAILS.
STRONG WEST AND NORTHWEST WINDS AND DRY AIR WILL CAUSE EXTREME FIRE
DANGER INTO THE EARLY EVENING...MAINLY FOR LOCATIONS WEST OF
INTERSTATE 135. MEANWHILE VERY HIGH GRASSLAND FIRE DANGER WILL
ENCOMPASS THE REMAINDER OF THE FORECAST AREA THROUGH THE EARLY
EVENING HOURS...PLEASE SEE THE LATEST RED FLAG WARNING FOR MORE
DETAILS.
A FEW THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR PORTIONS OF
CENTRAL KANSAS...WITH STRONG GUSTY WINDS TO 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY HIGH FIRE DANGER LEVEL WILL AFFECT PORTIONS OF CENTRAL AND
SOUTHEAST KANSAS SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
High Wind, Russell
- When
- December 31, 6:07 PM CST to 9:00 PM CST
- Where
- Russell forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Winds were likely sustained around 40 mph, with a few gusts to around 56 mph.
High Wind, Barton
- When
- December 31, 6:50 PM CST to 9:00 PM CST
- Where
- Barton forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Winds were likely sustained around 40 mph, with a few gusts over 50 mph.
High Wind, Reno
- When
- December 31, 7:53 PM CST to 9:30 PM CST
- Where
- Reno forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Winds were likely sustained around 40 mph, with a few gusts near 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 31, 20111 death · 1 injured · 109 kt wind · 17 events
- Avalanche in Wyoming, December 31, 20111 death · 1 event
- High Wind in Kansas, December 31, 20118 injured · $135,000 · 68 kt wind · 14 events
- Winter Weather in Massachusetts, December 31, 20112 injured · $63,000 · 2 events
- High Wind in Kansas, December 31, 201161 kt wind · 12 events
- Winter Weather in Minnesota, December 31, 201110 events
- High Wind in Nebraska, December 31, 201155 kt wind · 9 events
- High Wind in Oklahoma, December 31, 201153 kt wind · 9 events
- High Wind in Nebraska, December 31, 201161 kt wind · 7 events
- High Wind in South Dakota, December 31, 201151 kt wind · 4 events
- High Wind in Colorado, December 31, 201197 kt wind · 3 events
- High Wind in Colorado, December 31, 2011$4,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358222, 358223, 358224.